Getting off paini meds

Angelasmom2
Angelasmom2 Member Posts: 146
edited March 2014 in Ovarian Cancer #1
My daughter finished her chemo just before Christmas. Now she is trying to get off all the pains. She will not talk to her doctor about it because she is afraid she will have on her medical record a dependance on pain medicine. Does anyone have any input in this matter. Thanks, Linda

Comments

  • Tethys41
    Tethys41 Member Posts: 1,376 Member
    Withdrawls
    I was on a fentanyl patch, oxicodone, and acedominophin throughout my chemo. I weaned myself off of the oxicodone shortly after finishing chemo, but stayed on the fentanyl for a couple more months before weaning myself off of that. I tried to get off of the oxicodone a few times earlier, but found that the pain was still there. I had to gradually reduce both to get off of them. And I felt pretty crappy for a week or two following each. When I told the nurses at my doctor's office that I had weaned myself off of the pain meds, they were surprised. Evidently they expect to have to help you get off of the pain meds with some other drugs.
  • Hissy_Fitz
    Hissy_Fitz Member Posts: 1,834
    I was not on pain meds
    I was not on pain meds during chemo, once my incision healed. I did have to go back on Hydrododone briefly when I developed a trigger thumb, and for a little while after that surgery.

    Chemo, in and of itself, does not cause pain. I'm curious as to why type of pain Angela was having,

    The pain meds make the constipation worse, and that alone was enough to discourage me from using them too frequently.

    Carlene
  • nancy591
    nancy591 Member Posts: 1,027 Member
    no pain meds
    I did not need pain meds at all during my chemo treatment. Any achiness I had I treated effectively with tylenol. I also have a high pain tolerance and HATE the feeling of being medicated. Pain medications are very addictive and can lead to constipation. Does she still have pain? If she does I would speak to the doctor to ask why. If not, I dont think I would try to stop cold turkey. I don't know how often she is taking pain medication but I would gradually cut back on daily intake over a certain time span. Ex: 4 pills a day cut back to 3 pills then to 2 pills etc. Or I would spread out the hours between how often I take the pills. Instead of every 4-6hrs maybe every 8-10hrs and continue to gradually increase the time. If she is unsuccessful I would seek professional help.
  • Angelasmom2
    Angelasmom2 Member Posts: 146
    nancy591 said:

    no pain meds
    I did not need pain meds at all during my chemo treatment. Any achiness I had I treated effectively with tylenol. I also have a high pain tolerance and HATE the feeling of being medicated. Pain medications are very addictive and can lead to constipation. Does she still have pain? If she does I would speak to the doctor to ask why. If not, I dont think I would try to stop cold turkey. I don't know how often she is taking pain medication but I would gradually cut back on daily intake over a certain time span. Ex: 4 pills a day cut back to 3 pills then to 2 pills etc. Or I would spread out the hours between how often I take the pills. Instead of every 4-6hrs maybe every 8-10hrs and continue to gradually increase the time. If she is unsuccessful I would seek professional help.

    paiin meds
    Angela has been on vicadin. She would try to not take it while she was having chemo, but the pain would get too bad. Now she is taking herself off of it and is feeling really bad from withdrawal.
  • Tethys41
    Tethys41 Member Posts: 1,376 Member

    paiin meds
    Angela has been on vicadin. She would try to not take it while she was having chemo, but the pain would get too bad. Now she is taking herself off of it and is feeling really bad from withdrawal.

    Vicodin withdrawls
    I looked up information on the internet, and it sounds like getting off of vicodin can be pretty difficult. The site I look at said it should be done under a doctor's supervision. These are the symptoms of withdrawl:
    Nausea
    Vomiting
    Diarrhea
    Agitation
    Goosebumps
    Sweating
    Runny nose
    If she is suffering, she should work with a doctor. I know she is concerned about having this show up on her medical record, but if anyone sees that they will also see that she had cancer. I can't imagine that it would be an issue.
  • Hissy_Fitz
    Hissy_Fitz Member Posts: 1,834

    paiin meds
    Angela has been on vicadin. She would try to not take it while she was having chemo, but the pain would get too bad. Now she is taking herself off of it and is feeling really bad from withdrawal.

    Vicodin is VERY addictive.
    Vicodin is VERY addictive. My (ex) son-in-law had a vicodin addiction and it destroyed his career, his marriage, and many other relationships. I hope Angela consults with her doctor and gets help, as it's hard to do alone. Also, she needs to be very honest in the future and if a physician tries to prescribe narcotic pain meds for her, she should tell him/her that she has had dependency issues in the past and would rather not risk taking them.

    I have discovered that if you have cancer, doctors will prescribe drugs that they otherwise would not. I have degenerative disk disease and after my surgery, the back pain, from being bedfast for so long, was much worse than the pain for surgery or even the bowel obstruction. My PCP, who would never give me more than 15 or 20 Vicodin at a time, pre-cancer, prescribed Fentanyl patches and oxycotin. I broke the oxycotin tabs in half and never even touched the Fentanyl.

    I take Tramadol pretty much every day and it does the job for me. It is an opiate (narcotic) agonist. It works by changing the way the body senses pain.

    Carlene